Next Article in Journal
Interventions to Reduce Antibiotic Prescribing in LMICs: A Scoping Review of Evidence from Human and Animal Health Systems
Previous Article in Journal
Is Silver the Ultimate Antimicrobial Bullet?
Article Menu
Issue 1 (March) cover image

Export Article

Open AccessBrief Report
Antibiotics 2019, 8(1), 1; https://doi.org/10.3390/antibiotics8010001

A Case of Ertapenem Neurotoxicity Resulting in Vocal Tremor and Altered Mentation in a Dialysis Dependent Liver Transplant Patient

1
Division of Nephrology, Department of Medicine, David Geffen School of Medicine, University of California Los Angeles, 700 Tiverton Ave., Los Angeles, CA 90095, USA
2
Department of Medicine, David Geffen School of Medicine, University of California Los Angeles, 700 Tiverton Ave., Los Angeles, CA 90095, USA
3
Division of Infectious Diseases, Department of Medicine, David Geffen School of Medicine, University of California Los Angeles, 700 Tiverton Ave., Los Angeles, CA 90095, USA
*
Author to whom correspondence should be addressed.
Received: 27 November 2018 / Revised: 14 December 2018 / Accepted: 18 December 2018 / Published: 22 December 2018
Full-Text   |   PDF [153 KB, uploaded 22 December 2018]   |   Review Reports

Abstract

Carbapenem agents are advanced derivatives of cephalosporins that are active against bacteria that produce extended spectrum beta lactamases (ESBL). These antibiotics are resistant to enzymatic cleavage, and have good central nervous system penetration. Given this fact, it is not surprising that these drugs have been reported to cause neurological side effects like seizures and encephalopathy. We report a case of a patient on hemodialytic support who had a notable change in mentation and vocal tremor. This was at first attributed to calcineurin toxicity, but after the finding of a normal tacrolimus level, ertapenem neurotoxicity was suspected. After discontinuation of the offending agent, the patient’s vocal tremor, cognition, and neurological function returned to baseline levels. View Full-Text
Keywords: carbapenem; encephalopathy; vocal tremor; neurotoxicity carbapenem; encephalopathy; vocal tremor; neurotoxicity
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited (CC BY 4.0).
SciFeed

Share & Cite This Article

MDPI and ACS Style

Hanna, R.M.; Sun, S.-F.; Gaynor, P. A Case of Ertapenem Neurotoxicity Resulting in Vocal Tremor and Altered Mentation in a Dialysis Dependent Liver Transplant Patient. Antibiotics 2019, 8, 1.

Show more citation formats Show less citations formats

Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Antibiotics EISSN 2079-6382 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top